Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 565, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 16, 2003, 8:51 PM CDT for Webster County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2003, 8:51 PM CDT (01:51 UTC)
- Expired
- Oct 16, 2003, 9:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Webster County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 170151 SVRSGF MOC225-170215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 849 PM CDT THU OCT 16 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN MISSOURI * UNTIL 915 PM CDT. * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED THREE MILES WEST OF MARSHFIELD...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHFIELD BY 855 PM CDT. NIANGUA BY 900 PM CDT. THE TOWNS OF NORTHVIEW AND RADER ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3737 9305 3727 9302 3736 9270 3748 9271 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 1:00 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Oct 16, 1:00 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU OCT 16 2003 .DISCUSSION... FORECAST CONCERNS: TIMING/AMOUNTS AND STRENGTH OF TONIGHTS SYSTEM. VERY ORGANIZED SHORT WAVE OVER NORTH CENTRAL NEBRASKA HAS ALREADY DEVELOPED AN EXPANDING AREA OF SHOWERS ACROSS SOUTHERN NEBRASKA WHERE THE GREATEST MOISTURE ADVECTION AND UPPER LEVEL DIVERGENCE ARE LOCATED. INITIALLY THE DEPTH OF THE MOISTURE IS LIMITED...HOWEVER LATEST RUC INFO ALONG WITH AREA PROFILERS & SATELLITE PICTURES... CONTINUE TO SHOW AN INCREASE IN MID LEVEL MOISTURE AHEAD OF THE SHORT WAVE. THIS IS VERY SIMILAR TO MONDAY NIGHTS SYSTEM WHICH TOOK THE HEAVIEST PRECIPITATION NORTHEAST OF THE VORT MAX ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS. ALSO...STRONG CYCLOGENESIS WILL OCCUR OVER NORTHERN OKLAHOMA AND NORTHERN ARKANSAS THIS EVENING IN RESPONSE OF THE TRACK AND STRENGTH OF VORT MAX MOVING SOUTHEASTWARD INTO SOUTHWEST MISSOURI. BOTH THE GFS/ETA SHOW STRONG VERTICAL MOTION (OMEGAS IN EXCESS OF 10 MB/S) OVER A LARGE AREA OF SOUTHERN MISSOURI THIS EVENING. IN ADDITION...ATMOSPHERE SATURATES OVER A LARGE VERTICAL COLUMN (BETWEEN 00-03Z). EVENING SHIFT WILL NEED TO PAY CLOSE ATTENTION ON THE SPEED AND LOCATION OF THE VORT MAX...ALONG WITH AREA PROFILERS TO SEE WHERE THE MAXIMUM LIFT DEVELOPS. WILL LIKELY GO CATEGORICAL (WILL COORDINATE WITH SURROUNDING OFFICES) FOR ALMOST ALL OF THE FORECAST AREA...EXCEPT IN THE FAR SOUTHWEST WHERE UNCERTAINTY EXIST. AS FOR WINDS...DEEPENING SURFACE LOW JUST SOUTH OF THE FORECAST AREA...ALONG WITH STRONG COLD AIR ADVECTION OVER SOUTHERN MISSOURI...INDICATES STRONG SURFACE WINDS. MESOETA 100-95H LAYER WINDS INCREASE TO 20-30 KTS BETWEEN 03-06Z. @ 95-90H WINDS INCREASE TO 35-45 KTS. LOCAL SOUNDINGS ALSO INDICATE ENOUGH MIXING AT LOW LEVELS TO TRANSPORT SOME OF THE STRONGER WINDS TO THE SURFACE. HAVE ALREADY UPDATED FOR WIND SPEEDS GUSTING TO 35 MPH OVERNIGHT. EVENING SHIFT AVIATION/PUBLIC MAY NEED TO ADJUST WIND SPEEDS IF GREATER MIXING DEVELOPS. LONG TERM (FRIDAY THROUGH THURSDAY)... NO MAJOR CHANGES AS THE SAME SCENARIO IS FORECAST. LARGE RIDGE WILL BUILD OVER THE CENTRAL U.S. THIS WEEKEND. BY EARLY NEXT WEEK THIS RIDGE WILL RETROGRADE OVER THE INTERMOUNTAIN WEST AND CAUSE A DEEPENING TROUGH IN THE CENTRAL/EASTERN U.S. THIS MEANS COOLER THAN NORMAL CONDITIONS BY MIDWEEK ALONG WITH DRY WEATHER. JLT && .AVIATION... ALTHOUGH MID TO HIGH LEVEL CLOUDS WILL INCREASE THIS AFTERNOON...VFR CONDITIONS WILL PREVAIL. CEILINGS WILL LOWER LATE THIS AFTERNOON AND EVENING AS THE STRONG UPPER LEVEL SYSTEM APPROACHES THE AREA. PRECIPITATION ALONG WITH MVFR CEILINGS AND VISIBILITIES WILL DEVELOP THIS EVENING. A DEEPENING LOW PRESSURE SYSTEM WILL LEAD TO GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM LATE TONIGHT. WIND GUSTS UP TO 30 KTS AT THE SURFACE WILL BE POSSIBLE. A STRATUS OR STRATOCUMULUS DECK MAY SPREAD ACROSS THE AREA AFTER MIDNIGHT. CEILINGS WILL LIKELY REMAIN MAINLY IN THE MVFR RANGE...BUT LOCAL IFR CEILINGS WILL BE POSSIBLE. VFR CONDITIONS WILL RETURN FRIDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Oct 16, 1:15 PM CDT, 7 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 PM CDT THU OCT 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...WITH ISOLATED STRONG STORMS POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND GUSTY WINDS OF 35 TO 45 MPH. SUSTAINED WINDS OF 25 TO 35 MPH WILL HIGHER GUSTS BEHIND FRONTAL PASSAGE THIS EVENING. AREAS AFFECTED AND TIMING: AFTER 4 PM OVER WESTERN MISSOURI AND SOUTHEAST KANSAS...BETWEEN 6 AND 9 PM OVER THE REST OF THE MISSOURI OZARKS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF RAPIDLY FROM WEST TO EAST LATE THIS EVENING AND OVERNIGHT...ENDING IN THE WEST PLAINS AREA BY 2 AM. DISCUSSION: A STRONG BUT FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE SOUTHEAST FROM THE NORTHERN ROCKIES AND THROUGH CENTRAL AND SOUTHERN MISSOURI OVERNIGHT. SOUTH WINDS IN THE LOWER LEVELS WILL TRANSPORT MOISTURE QUICKLY NORTHWARD THIS AFTERNOON IN ADVANCE OF THIS SYSTEM. A STRONG UPPER LEVEL JET STREAM WILL ALSO PROVIDE FAVORABLE WINDS ALOFT TO SUPPORT ORGANIZED THUNDERSTORMS...SOME OF WHICH COULD BE LOCALLY STRONG. THE LIMITATION OF ANY SEVERE WEATHER WILL BE THE ELEVATED NATURE OF THE THUNDERSTORMS. THE STORM SYSTEM WILL QUICKLY EXIT THE REGION OVERNIGHT. IN ADDITION TO THE THUNDERSTORMS...A STRONG PRESSURE GRADIENT WILL DEVELOP THIS EVENING WHICH WILL PROVIDE STRONG SURFACE WINDS OF 25 TO 35 MPH...WITH OCCASIONAL HIGHER GUSTS. THE OZARK PLATEAU WILL HAVE THE HIGHEST WIND SPEEDS DUE TO THE TERRAIN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT/DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.